Alert archive / Florida / Red Flag Warnings in 2012

Red Flag Warning 29, NWS Tampa Bay, FL

May 23, 2012Polk County, Florida

NWS Tampa Bay, FL issued this red flag warning at May 23, 2012, 3:16 PM EDT for Polk County, Florida. It took effect at May 23, 2012, 5:00 PM EDT. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 23, 2012, 3:16 PM EDT (19:16 UTC)
In effect from
May 23, 2012, 5:00 PM EDT
Expired
May 23, 2012, 8:00 PM EDT
In force
3 hr
Issued by
NWS Tampa Bay, FL

County Polk County, FL

The radar

The Tampa radar (KTBW), 74 km from the middle of the area, began a volume at 19:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 12:00Z, 7.3 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 12:00Z on 2012-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 146 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 12:00Z on 2012-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
146 J/kg
Mixed-layer CIN
-66 J/kg
Mixed-layer LCL
996 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

813 
WWUS82 KTBW 231916
RFWTBW

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
316 PM EDT WED MAY 23 2012

...RED FLAG WARNING IN EFFECT UNTIL 8 PM EDT THIS EVENING FOR
HILLSBOROUGH AND POLK COUNTIES...

FLZ051-052-240000-
/O.NEW.KTBW.FW.W.0029.120523T2100Z-120524T0000Z/
HILLSBOROUGH-POLK-
316 PM EDT WED MAY 23 2012

...RED FLAG WARNING IN EFFECT UNTIL 8 PM EDT THIS EVENING FOR 
HILLSBOROUGH AND POLK COUNTIES...

THE NATIONAL WEATHER SERVICE IN TAMPA BAY AREA - RUSKIN FL HAS
ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT UNTIL 8 PM EDT
THIS EVENING. 

* AFFECTED AREA...EASTERN HILLSBOROUGH AND WESTERN POLK COUNTIES.

* WIND...VARIABLE AROUND 5 MPH...BECOMING SOUTHEAST AROUND 10 MPH
  EARLY IN THE EVENING. 

* HUMIDITY...20 TO 25 PERCENT THROUGH EARLY THIS EVENING.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING IS ISSUED WHEN VERY FAVORABLE CONDITIONS FOR
THE SPREAD OF WILDFIRE ARE OCCURRING NOW...OR WILL OCCUR WITHIN
24 HOURS.

&&

$$
1 follow-up statement
101 
WWUS82 KTBW 232349
RFWTBW

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
749 PM EDT WED MAY 23 2012

FLZ051-052-240100-
/O.EXP.KTBW.FW.W.0029.000000T0000Z-120524T0000Z/
HILLSBOROUGH-POLK-
749 PM EDT WED MAY 23 2012

...RED FLAG WARNING WILL EXPIRE AT 8 PM EDT THIS EVENING FOR 
HILLSBOROUGH AND POLK COUNTIES...

RELATIVE HUMIDITY VALUES WILL RECOVER ABOVE CRITICAL THRESHOLDS BY
8 PM THIS EVENING...THEREFORE THE RED FLAG WARNING WILL BE ALLOWED
TO EXPIRE AT 8 PM.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before this red flag warning went out at May 23, 1:29 PM EDT, 1 hour 47 minutes earlier.

Area forecast discussion, May 23, 1:29 PM EDT, 1 hour 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
129 PM EDT WED MAY 23 2012

.SHORT TERM (TONIGHT-FRIDAY)...
ATLANTIC SURFACE HIGH PRESSURE RIDGING OVER FLORIDA TODAY WILL
GRADUALLY LIFT NORTH AS A TROUGH OVER THE CARIBBEAN TRACKS
NORTHEAST THROUGH THE END OF THE WEEK. EARLIER MODEL RUNS WERE
TRYING TO CLOSE OFF A LOW BY FRIDAY...BUT THEY HAVE SINCE BACKED
OFF OF THAT SOLUTION A BIT. HOWEVER...THEY DO STILL SHOW A WEAKER
SYSTEM TRYING TO DEVELOP OFF THE EAST COAST OF FLORIDA. WILL HAVE
TO SEE HOW FUTURE RUNS DEVELOP THIS AREA. THE FORECAST THROUGH
FRIDAY CARRIES ISOLATED TO SCATTERED SHOWERS AND STORMS EACH
DAY...WITH THE BEST CHANCES OVER THE SOUTHERN ZONES AS THE TROUGH
LIFTS NORTHWARD AND MORE MOISTURE IS ADVECTED OVER THOSE AREAS.
OTHERWISE...TEMPERATURES WILL REMAIN WARM WITH UPPER 80S TO LOWER
90S EXPECTED EACH AFTERNOON.

.PREVIOUS LONG TERM (FRIDAY NIGHT-WEDNESDAY)...
THE GFS AND ECMWF CONTINUE TO BE FAIRLY CONSISTENT WITH SYNOPTIC
SCALE FEATURES DURING THE LONG TERM PERIOD SO WILL USE A BLEND.
DURING FRIDAY NIGHT AN AMPLIFYING UPPER TROUGH OUT WEST WILL
SUPPORT STRONG UPPER RIDGING BUILDING IN OVER THE EASTERN U.S.
INTO THE UPCOMING WEEKEND WHILE WEAK UPPER AND SURFACE TROUGHING
REMAINS IN PLACE FROM THE BAHAMAS SOUTHWEST ACROSS FLORIDA THE
EASTERN GULF AND NORTHWEST CARIBBEAN.

ON SATURDAY LIMITED MOISTURE ACROSS CENTRAL AND NORTHERN ZONES
WILL KEEP OVERALL RAIN CHANCES IN THE ISOLATED RANGE (POPS 20
PERCENT) WITH LOW END SCATTERED RANGE POPS (30 PERCENT) EXPECTED
ACROSS SOUTHERN ZONES IN THE VICINITY OF FORT MYERS WHERE DEEPER
MOISTURE WILL RESIDE.

DURING THE LATTER PART OF THE WEEKEND AND INTO EARLY NEXT WEEK MODELS
RETROGRADE A WEAK UPPER TROUGH AND ATTENDANT INVERTED SURFACE TROUGH
(EXTENDING FROM THE BAHAMAS SOUTHWEST INTO THE NORTHWEST CARIBBEAN)
WEST SOUTHWEST ACROSS THE SOUTH CENTRAL PENINSULA AND INTO THE
EASTERN GULF AROUND THE SOUTHERN PERIPHERY OF THE STRONG UPPER RIDGE
OVER THE TN/OH VALLEYS. DEEPER MOISTURE ASSOCIATED WITH THESE
FEATURES WILL LEAD TO INCREASING RAIN CHANCES ACROSS THE
FORECAST...ESPECIALLY LATE SUNDAY INTO MONDAY AS THE FORECAST AREA
COMES UNDER THE MORE FAVORABLE CONVERGENT/WET SIDE OF THE TROUGH AS
IT MOVES WEST INTO THE GULF WITH SOME LOCALLY HEAVY RAINFALL AMOUNTS
A POSSIBILITY ON MONDAY. MEX POPS HAVE INCREASED FROM PREVIOUS
RUNS...SO HAVE OPTED TO GO WITH 40 PERCENT POPS DURING THIS TIME
FRAME DUE TO THE FAIRLY GOOD CONTINUITY AMONG THE MODELS.

ON TUESDAY RAIN CHANCES WILL REMAIN ELEVATED (POPS 40 PERCENT)
ACROSS THE REGION AS SURFACE AND UPPER TROUGHING REMAIN OVER THE
REGION. WITH A DEEP LAYERED SOUTHEAST TO SOUTHERLY FLOW DRAWING
ADDITIONAL DEEP LAYERED MOISTURE NORTH INTO THE REGION FROM THE
CARIBBEAN RAIN CHANCES MAY NEED TO BE RAISED HIGHER IN LATER
FORECASTS WITH SOME ADDITIONAL HEAVY RAINFALL AMOUNTS POSSIBLE.
TEMPERATURES WILL RUN NEAR OR A DEGREE OR TWO ABOVE NORMAL THROUGH
THE PERIOD WITH HIGHS CLIMBING INTO THE UPPER 80S TO AROUND 90 WITH
OVERNIGHT LOWS IN THE LOWER 70S.

&&

.AVIATION...
VFR CONDITIONS PREVAILING ACROSS THE FORECAST AREA. SCT-BKN CU FIELD
HAS BECOME ESTABLISHED WHICH IS STILL EXPECTED TO LEADING TO A FEW
ISOLATED/WDLY SCT THUNDERSTORMS BY LATE DAY/EVENING. BEST CHANCES
FOR ANY BRIEF RESTRICTIONS ASSOCIATED WITH THIS CONVECTION WILL BE
FROM KPGD SOUTHWARD TO THE FORT MYERS TERMINALS. SIMILAR TO TUESDAY
NIGHT...SOME BRIEF MVFR VIS RESTRICTIONS WILL BE POSSIBLE AROUND
SUNRISE THURSDAY MORNING...HOWEVER CONFIDENCE IS NOT HIGH ENOUGH ON
LOCATION OR TIMING TO INCLUDE WITH THIS TAF PACKAGE.

&&

.MARINE...
MAINLY LIGHT WINDS AND SEAS ARE EXPECTED EXCEPT IN ANY
THUNDERSTORMS THAT FORM. SEA BREEZES WILL FORM ALONG THE COAST
EACH AFTERNOON.

&&

.FIRE WEATHER...
NO CONCERNS ARE ANTICIPATED.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  73  91  75  92 /  20  30  20  20
FMY  72  91  74  92 /  20  30  20  30
GIF  71  92  71  92 /  20  30  10  20
SRQ  71  90  73  93 /  20  30  20  30
BKV  65  92  69  92 /  10  20  20  10
SPG  76  89  77  90 /  20  30  20  20

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GULF WATERS...NONE.
&&

SHORT TERM/MARINE/FIRE WEATHER...05/CARLISLE
AVIATION...14/MROCZKA
PREVIOUS LONG TERM...57/MCMICHAEL
Hazardous weather outlook, May 23, 4:23 AM EDT, 10 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
423 AM EDT WED MAY 23 2012

FLZ039-042-043-048>052-055>057-060>062-065-GMZ830-850-853-856-870-
873-876-232030-
LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK-
MANATEE-HARDEE-HIGHLANDS-SARASOTA-DE SOTO-CHARLOTTE-LEE-
TAMPA BAY WATERS-TARPON SPRINGS TO SUWANNEE RIVER OUT 20 NM-
ENGLEWOOD TO TARPON SPRINGS OUT 20 NM-
BONITA BEACH TO ENGLEWOOD OUT 20 NM-
TARPON SPRINGS TO SUWANNEE RIVER OUT 20 TO 60 NM-
ENGLEWOOD TO TARPON SPRINGS OUT 20 TO 60 NM-
BONITA BEACH TO ENGLEWOOD OUT 20 TO 60 NM-
423 AM EDT WED MAY 23 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
THE FAR SOUTH WILL HAVE A SLIGHT CHANCE OF THUNDERSTORMS THIS
MORNING THAT INCREASES TO A CHANCE IN THE AFTERNOON. LOCATIONS
FROM NORTH OF CHARLOTTE COUNTY TO AROUND THE TAMPA BAY REGION
CAN EXPECT A SLIGHT CHANCE OF AFTERNOON THUNDERSTORMS. THESE
STORMS WILL LINGER INTO THE EARLY EVENING.

THE MAIN THREATS WILL BE HEAVY DOWNPOURS...FREQUENT LIGHTNING
STRIKES...STRONG GUSTY WINDS...AND HAIL. ALL RESIDENTS AND
VISITORS SHOULD KEEP AN EYE TO THE SKY TODAY. IF THUNDER IS
HEARD OR LIGHTNING IS OBSERVED MOVE INDOORS IMMEDIATELY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

...THUNDERSTORM IMPACT...
A SLIGHT CHANCE TO A CHANCE OF SHOWERS AND THUNDERSTORMS ARE
EXPECTED EACH DAY...MAINLY DURING THE AFTERNOONS AND EVENINGS.
THE MAIN THREATS WILL BE HEAVY DOWNPOURS...FREQUENT LIGHTNING
STRIKES...AND STRONG GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

09/RKR

Nearby

Red Flag Warnings in Florida, 2012Every red flag warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.